Table of Contents
Journal of Fluids
Volume 2013, Article ID 869324, 8 pages
http://dx.doi.org/10.1155/2013/869324
Research Article

On the Stability of a Compressible Axial Flow with an Axial Magnetic Field

1Department of Mathematics, Pondicherry University, Kalapet, Pondicherry 605014, India
2Geomagnetic Observatory, Indian Institute of Geomagnetism, Pondicherry University Campus, Kalapet, Pondicherry 605014, India

Received 21 May 2013; Revised 9 October 2013; Accepted 21 October 2013

Academic Editor: Miguel Onorato

Copyright © 2013 M. Subbiah and M. S. Anil Iype. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We consider the stability problem of inviscid compressible axial flows with axial magnetic fields following the work of Dandapat and Gupta (Quarterly of Applied Mathematics, 1975). A numerical study of the stability of some basic flows has been carried out and it is found that an increase in the magnetic field strength has a stabilizing effect on subsonic flows and a destabilizing effect on supersonic flows. An analytical study of the stability problem has also been done in the present paper, but this analytical study is restricted by the approximation and , where is the Mach number and is the imaginary part of the complex phase velocity . A semicircular region depending on the magnetic field parameter and the Mach number is found for subsonic disturbances and as a consequence it is found that sufficiently strong magnetic field stabilizes all subsonic disturbances. Under a weak magnetic field, it is shown that short subsonic disturbances are stable.